Learn something new every day
More Info... by email
Parkinsonism is a broad term that is used to describe a condition where an individual exhibits symptoms that are common to Parkinson’s disease. The individual may be suffering from either atypical Parkinson’s or secondary Parkinson’s, or the symptoms may be the result of a reaction to one or more medications. There are four primary symptoms that indicate the presence of Parkinsonism in some fashion.
A diagnosis of Parkinsonism usually involves the exhibition of at least three of four essential symptoms. First, the individual may be experiencing tremors that he or she cannot contain. Next, a slowing of motor skills known as hypokinesia may be present. Third, the individual may find any type of movement hard to initiate, resulting in rigidity. Last, postural instability or an inability to maintain proper posture may occur.
Parkinson’s Syndrome may indicate that Parkinson’s disease is in the early stages. However, tests conducted under the direction of a qualified health professional is necessary to confirm or deny the root causes of the symptoms. All symptoms associated with Parkinsonism can also be due to other medical conditions. At the same time, a recently prescribed medication may be the origin of one or more symptoms.
Depending on the origin of the condition, Parkinsonism may be able to be effectively treated. This is particularly the case when medication is determined to be the cause of the problems. Often, simply changing to a different medication will make it possible to eliminate the symptoms as soon as the original medication is out of the bloodstream. When medication is the root cause, the patient may see improvement in as little time as twenty-four hours after discontinuing use of the drug.
In any event, persons who exhibit any of these symptoms should see a doctor immediately. Treatments can begin as soon as a proper diagnosis is made, and prevent a great deal of suffering on the part of the patient. In addition, if the root cause of the Parkinsonism is a serious medical condition, early detection will greatly increase the chances for effective treatment and management of the disease.
I am so sorry to hear how your grandson has been affected and I pray that your family will be able to find some relief from all the symptoms. You mentioned that he was never tested for Parkinsonism. Is it too late for him to be tested?
I am sure you have tried everything. Perhaps someone who is experiencing similar circumstances will read your post, and submit a post of their own that will be helpful to you. God bless you and your little grandson as you search for answers.
My daughter given a medication for her pre-eclampsia but it didn't help the matter. so the doctor decided to induce labor and kept her on that medicine so during delivery she would not have a seizure. After delivery she was kept on that medicine(12/16~12/20) and was told that she couldn't breast feed her boy because this particular medicine. Friday evening the 20th the IV was taken off and she was handed her son to be breast fed. I told the doctor," I thought she couldn't breast feed because of the medicine you guys just took her off", they told me he'll be all right. The very next day between 12 and 1 p.m., he had
his first episode. He was rushed to the nursery, they worked on him and couldn't figure it out. By early sunday morning he was being brought to my daughter's room, I could hear him crying It was 5 a.m. The nurse came in the room before she reached me, she turned and put him back on the cart and she went back to the nursery. Shortly later he was admitted to the P.I.C.U., where he stayed till he was released on the 26th of december, but not until they took more tests that was sent to the mainland and we had to wait for 3 days for results. He had 3 spinal taps at 5 weeks old, he had an CT scan, He had ad EEG, he even had an MRI, nothing.
He started on phenobarbital. After awhile it wasn't enough. Another med was added, w/in a month the second med was dropped. Dilantin was added. After awhile the doctor tried to wean him off the dilantin, which he was on for over a year and tried to wean him in a week. He was brought down to 1 tablet and he had a really big seizure. Now they realize he can't be off Dilantin. Later the phenobarbital was dropped and topomax was added. Artane was also added later because of the side effects from the Dilantin, according to his neurologist. Now after all this time the Artane is not working because he is throwing himself going through uncontrollable movements. Even the Diastat that he uses when he has a seizure (to use after 5 min) doesn't take effect till a good 25~30 min later, cause his seizure lasts a good 45 minutes. When he picks up weight the meds are not enough, but if he dossen't get his meds it like he's having a withdrawal. And I also believe that the Keppre keeps the Dilantin from draining and holds some back, so when we continue to give hin his meds the Dilantin keeps building up and he becomes very floopy. The norm for Dilantin is about 10~11, but for my grandson his has to be 22~25.
he takes 3tabs, 50 mg dilantin, 5 cap, 25 mg,6 ml each of Keppra and Artane. All these meds are given twice a day, morning and evening,
I honestly believe that the high blood pressure medicine that my daughter was given before, during and after is the initial cause and some of his meds are also contributing to the cause, Like Artane, that is for Parkinsonism, which he was never tested for. Because till today they still don't know why.
This all started when he was 4 days old, he 6 today and will be 7 this coming december. I feel sorry for my grandson.
His beginning was small twitches of the wrist, today his whole body is into it, and he can't sleep alone because he makes no sound when he has a seizure. He's never had a seizure in his sleep, he always got up. His seizure has changed big time from his beginnings right up to today. --Mahalo Nui Loa, Sarah
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!